In the process of elimination

People's Pharmacy

January 20, 1998|By Joe Graedon and Teresa Graedon, Ph.D. | Joe Graedon and Teresa Graedon, Ph.D.,SPECIAL TO THE SUN King Features Syndicate

My doctor has scared me by saying that if I don't get my blood pressure under control I could have a stroke or a heart attack. He scolds me if my reading is too high.

I have taken so many medicines over the years I have lost count. Propranolol made me incredibly tired. Both Prinivil and Vasotec gave me a cough that was unbearable. Procardia XL made me dizzy.

I have been doing well with Cardizem CD but my doctor expressed concern about breast cancer (I am a breast cancer survivor). He just prescribed Cozaar instead. What can you tell me about this drug?

Cozaar (losartan) is somewhat similar to Vasotec and Prinivil but will not cause a cough. It is quite effective and has few side effects. (Stomach upset, dizziness and muscle cramps are rare.)

Calcium channel blockers such as Cardizem have come under scrutiny because of a preliminary report linking them to breast cancer.

Concern is highest for women also taking estrogen.

Pub Date: 1/20/98

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.